Alternative remedies could be harmful to children and could lead to death, a report has revealed.
The remedies, which some parents believe to be more natural than conventional medicines, can cause adverse side effects in young people, experts have warned in the Archives of Disease in Childhood.
Researchers looked at 39 incidents of side effects, including four deaths, which were reported to the Australian Paediatric Surveillance Unit between 2001 and 2003.
According to the report, 25 cases were rated as severe or fatal, in 30 the adverse effects were “probably or definitely” related to the complementary medicine, and in 17 patients were regarded as being harmed by failure to use conventional medicine.
The children affected by the remedies ranged from babies to 16-year-olds.
One child had multiple seizures after complementary medicines were used instead of anti-seizure drugs due to concerns about potential side effects, the BBC reports.